Tennessee, 2009

Tornado and Flash Flooding in Tennessee, May 24, 2009

May 24, 2009 · NWS MEG · 7 events in 3 counties and zones

A semi-tropical low pressure system tracked across the Mid South during the late afternoon and evening of May 24, 2009 resulting in numerous showers and thunderstorms across Western Tennessee. Some of these storms produced heavy rain which resulted in flash flooding.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$160,000
Crop damage
None recorded
Events
7

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MEG wrote it up.

A semi-tropical low pressure system tracked across the Mid South during the late afternoon and evening of May 24, 2009 resulting in numerous showers and thunderstorms across Western Tennessee. Some of these storms produced heavy rain which resulted in flash flooding. A weak tornado also touched down near the Mississippi River west of Dyersburg.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Memphis, TN wrote its last area forecast discussion before the first event at May 24, 2:29 PM CST, 1 hour 56 minutes earlier.

Area forecast discussion, May 24, 2:29 PM CST, 1 hour 56 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MEMPHIS TN
329 PM CDT SUN MAY 24 2009

.DISCUSSION...
SCATTERED TO NUMEROUS SHOWERS AND A FEW THUNDERSTORMS CONTINUE TO
SWIRL AROUND A TROPICAL LOW PRESSURE SYSTEM CURRENTLY LOCATED OVER
EAST CENTRAL ARKANSAS. THESE SHOWERS AND THUNDERSTORMS WILL
PERSIST THROUGH THE EVENING HOURS AS THIS LOW PRESSURE SYSTEM VERY
SLOWLY MOVES OFF TO THE WEST. CONTINUED WITH HIGH POPS FOR THIS
EVENING AS THE SURFACE LOW WILL BE NEARBY ALONG WITH ABUNDANT
MOISTURE REMAINING OVER THE AREA. SURFACE LOW WILL BE SITUATED
ACROSS CENTRAL ARKANSAS ON MONDAY AS THE MIDSOUTH REMAINS IN A
MOIST AND UNSTABLE ATMOSPHERE. AFTERNOON AND EVENING SHOWERS AND
THUNDERSTORMS CAN BE EXPECTED WITH THE BEST CHANCES ACROSS
NORTHWEST PORTIONS OF THE FORECAST AREA. CONVECTION SHOULD DIE OFF
MONDAY NIGHT ESPECIALLY AFTER MIDNIGHT WITH THE LOSS OF DAYTIME
HEATING.

AN UNSETTLED WEATHER PATTERN WILL REMAIN OVER THE MIDSOUTH TUESDAY
AND WEDNESDAY AS MAINLY DIURNAL CONVECTION CAN BE EXPECTED OVER
THE AREA. HIGH TEMPERATURES WILL BE NEAR SEASONAL NORMALS WITH
HIGHS IN THE LOW TO MID 80S. NIGHTS WILL GENERALLY BE WARM AND
MUGGY WITH LOWS NEAR 70 DEGREES. THE ABOVE MENTIONED SURFACE LOW
WILL FINALLY CLEAR THE REGION AS A COLD FRONT APPROACHES THE
MIDSOUTH WEDNESDAY NIGHT. AN UPPER LEVEL TROUGH WILL ACCOMPANY
THIS COLD FRONT HELPING TO PUSH THIS FRONT THROUGH MOST OF THE
FORECAST AREA BY THURSDAY. THERE WILL BE AN INCREASE IN SHOWERS
AND THUNDERSTORMS ON THURSDAY ALONG THE FRONT BEFORE HIGH PRESSURE
IS ABLE TO MOVE INTO THE AREA THURSDAY NIGHT/FRIDAY.

BOTH THE GFS AND ECMWF ARE IN PRETTY GOOD AGREEMENT IN KEEPING
NEXT WEEKEND DRY AS HIGH PRESSURE WILL BUILD OVER THE OHIO VALLEY
AND GREAT LAKES AREA. TEMPERATURES WILL BE SEASONABLE WITH HIGHS
IN THE LOW TO MID 80S AND LOWS IN THE 60S DURING THIS TIME FRAME.

KNS

&&

.AVIATION...

18Z TAFS

TROPICAL SURFACE LOW WAS CENTERED ABOUT 90NM SOUTHWEST OF KMEM AT
17Z...DRIVING NORTHWEST AROUND 10KTS. THE POSITION OF THE LOW PUTS
THE MIDSOUTH IN THE WARM SECTOR THIS AFTERNOON. 12Z NAM MODEL
CONTINUES TO PLACE LOW TO MODERATE INSTABILITY OVER NORTH MS...
THROUGH SOUTHWEST TN... INTO NORTHEAST AR THROUGH 00Z. TAFS WERE
UPDATED EARLIER FOR ADDITION OF THUNDER AND ONLY MINOR ADJUSTMENTS
WERE MADE FOR THE 18Z SCHEDULED ISSUANCE.

LOW MVFR AND IFR CIGS APPEAR IN STORE FOR LATE EVENING AND
OVERNIGHT PERIODS...THROUGH THE GFS LAMP GUIDANCE MAY BE OVERDONE
JUST A BIT. CIGS SHOULD IMPROVE TO SOLID MVFR BY AROUND 15Z MONDAY.

PWB

&&

.PRELIMINARY POINT TEMPS/POPS...
MEM  69  81  69  84 /  70  80  50  60
MKL  68  80  68  83 /  70  80  40  60
JBR  67  80  67  83 /  90  90  60  60
TUP  68  82  68  84 /  50  70  30  60

&&

.MEG WATCHES/WARNINGS/ADVISORIES...
AR...NONE.
MO...NONE.
MS...NONE.
TN...NONE.
&&
Hazardous weather outlook, May 24, 4:10 PM CST, 15 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MEMPHIS TN
510 PM CDT SUN MAY 24 2009

ARZ008-009-017-018-026>028-035-036-048-049-058-MOZ113-115-
MSZ001>017-020>024-TNZ001>004-019>021-048>055-088>092-260015-
ALCORN-BENTON MS-CALHOUN-CARROLL-CHESTER-CHICKASAW-CLAY-COAHOMA-
CRAIGHEAD-CRITTENDEN-CROCKETT-CROSS-DESOTO-DECATUR-DUNKLIN-DYER-
FAYETTE-GIBSON-GREENE-HARDEMAN-HARDIN-HAYWOOD-HENDERSON-HENRY-
ITAWAMBA-LAFAYETTE-LAKE-LAUDERDALE-LAWRENCE-LEE AR-LEE MS-MADISON-
MARSHALL-MCNAIRY-MISSISSIPPI-MONROE-OBION-PANOLA-PEMISCOT-
PHILLIPS-POINSETT-PONTOTOC-PRENTISS-QUITMAN-RANDOLPH-SHELBY-
ST. FRANCIS-TALLAHATCHIE-TATE-TIPPAH-TIPTON-TISHOMINGO-TUNICA-
UNION-WEAKLEY-YALOBUSHA-
510 PM CDT SUN MAY 24 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST ARKANSAS...
THE MISSOURI BOOTHEEL...NORTH MISSISSIPPI...AND WEST TENNESSEE.

.DAY ONE...TONIGHT

A FEW ISOLATED SEVERE THUNDERSTORMS WITH STRONG WIND GUSTS AND
ISOLATED TORNADOES WILL BE POSSIBLE THROUGH THIS EVENING OVER THE
MID SOUTH.

HEAVY RAIN AND FLASH FLOODING WILL ALSO BE POSSIBLE THROUGH THIS
EVENING.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

SCATTERED STRONG THUNDERSTORMS ARE POSSIBLE MONDAY THROUGH
THURSDAY MAINLY DURING THE AFTERNOON AND EVENING HOURS. HEAVY
DOWNPOURS AND LOCALIZED FLOODING...FREQUENT LIGHTNING...GUSTY
WINDS UP TO 50 MPH...AND PEA SIZE HAIL WILL BE THE MAIN HAZARDS.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE ENCOURAGED TO REPORT ANY STORM DAMAGE OR FLASH
FLOODING TO THE MEMPHIS NATIONAL WEATHER SERVICE.

JLH

In the hours before

Special weather statement, May 24, 3:37 PM CST, 48 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MEMPHIS TN
437 PM CDT SUN MAY 24 2009

TNZ019-048-242200-
LAUDERDALE TN-DYER TN-
437 PM CDT SUN MAY 24 2009

...THIS SIGNIFICANT WEATHER ALERT IS FOR...

  SOUTHWESTERN DYER COUNTY IN NORTHWEST TENNESSEE...
  NORTHEASTERN LAUDERDALE COUNTY IN SOUTHWEST TENNESSEE...

A STRONG THUNDERSTORM PRODUCING 40 TO 50 MPH WINDS WAS LOCATED 6
MILES SOUTHWEST OF UNIONVILLE AT 437 PM CDT...MOVING NORTHWEST AT 15
MPH. THIS STORM IS ALSO SHOWING SIGNS OF INCREASING ROTATION AND
WILL BE MONITORED CLOSELY.

VERY HEAVY RAIN IS ALSO POSSIBLE WITH THIS THUNDERSTORM.

THIS STORM IS INTENSIFYING AND COULD BECOME SEVERE RAPIDLY.

PEOPLE IN DYER AND LAUDERDALE COUNTIES SHOULD MONITOR THIS STORM
CLOSELY THIS SIGNIFICANT WEATHER ALERT IS IN EFFECT UNTIL 500 PM CDT.
Local storm report, May 24, 4:25 PM CST, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEMPHIS TN
525 PM CDT SUN MAY 24 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0510 PM     FLASH FLOOD      LAKE CITY               35.82N 90.45W
05/24/2009                   CRAIGHEAD          AR   LAW ENFORCEMENT

            AREAS ALONG AND NORTH OF HIGHWAY 63 FLOODING. NO HOMES
            IMPACTED AT THIS TIME.

0436 PM     FLASH FLOOD      JONESBORO               35.82N 90.69W
05/24/2009                   CRAIGHEAD          AR   LAW ENFORCEMENT

            STREET FLOODING WIDESPREAD ACROSS CITY. NO HOMES
            IMPACTED.

&&

MRM

The radar

The Memphis radar (KNQA), 76 km away, was scanning. The volume nearest the first event began at 22:26 UTC.

Open the radar archive at this moment

Event by event

4 flash flood, 2 thunderstorm wind, 1 tornado. Local standard time, as filed.

Tornado, Dyer

When
May 24, 4:25 PM CST to 4:33 PM CST
Where
Dyer County, 1.83 mi E of Midway to 0.84 mi W of Heloise
Rating
EF0
Path length
3.88 mi
Path width
25 yd
Continued into
Pemiscot, Mo (MEG)
Reported by
Emergency Manager
Coordinates
36.002, -89.647

A weak tornado touched down in open farmland near Bradley Road and the Obion River Bridge east of Midway. The tornado tracked northwest across the Great River Road and Highway 104 while lifting and touching down several times. The tornado caused no damage. This tornado crossed the Mississippi River and continued into Pemiscot County.

Thunderstorm Wind, Crockett

When
May 24, 7:07 PM CST to 7:12 PM CST
Where
Crockett County, 1.14 mi NE of Crockett Mills to 1.23 mi NNE of Crockett Mills
Measured
50 kt (58 mph) estimated gust
Property damage
$10,000
Reported by
Emergency Manager
Coordinates
35.882, -89.156

Straight line winds knocked down several trees in the Providence Church area along Highway 188 near Crockett Mills. A tractor shed was also damaged and a roof was torn off a barn.

Thunderstorm Wind, Dyer

When
May 24, 7:31 PM CST to 7:36 PM CST
Where
Dyer County, 0.68 mi E of Bonicord to 0.77 mi NNE of Bonicord
Measured
50 kt (58 mph) estimated gust
Reported by
Law Enforcement
Coordinates
35.951, -89.318

Straight line winds knocked down trees along Highway 412 near Bonicord.

Flash Flood, Crockett

When
May 24, 7:45 PM CST to 9:45 PM CST
Where
Crockett County, Friendship to 1.64 mi S of Friendship
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
35.920, -89.230

Heavy rain produced flash flooding in Northern Crockett County. Several roads were flooded around Friendship.

Flash Flood, Dyer

When
May 24, 8:00 PM CST to 11:00 PM CST
Where
Dyer County, 0.71 mi N of Big Boy Jct to 0.24 mi ENE of Finley
Cause
Heavy Rain
Property damage
$50,000
Reported by
Law Enforcement
Coordinates
36.040, -89.502

Heavy rain produced flash flooding in parts of Dyer County. Flooding occurred along Highway 104 near Finley. Several homes were flooded in Finley.

Flash Flood, Lauderdale

When
May 24, 8:00 PM CST to 10:00 PM CST
Where
Lauderdale County, Halls to 1.13 mi NNE of Halls
Cause
Heavy Rain
Property damage
$100,000
Reported by
Newspaper
Coordinates
35.870, -89.400

Heavy rain produced flash flooding in Halls. Areas that were flooded include Sumrow Street, New Street, Industrial Road, Airport Street, Pearl Street and Fenton Street. Several trucks in the public works lot were flooded. Several homes were also flooded.

Flash Flood, Crockett

When
May 24, 11:00 PM CST to 11:30 PM CST
Where
Crockett County, Alamo to 0.76 mi E of Alamo
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
35.780, -89.120

Heavy rain produced flash flooding in parts of Crockett County. Many roads were flooded in Alamo.

What these are

Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Tennessee in 2009Every state in 2009This day in weather historyThe tornado archive for Tennessee, 2009Warnings in Tennessee, May 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 175195, 175228, 175266, 175276, 175281, 176346, 175287.